Tornadoes · United States · Kansas · 2016

EF0 tornado, Dighton to Alamota, Kansas, May 27, 2016

From Dighton to Alamota, this EF0 tornado ran 1.9 miles across Lane County on May 27, 2016, touching down at 5:42 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2016
Touchdown
5:42 PM CDT (22:42 UTC)
Lifted
5:47 PM CDT (22:47 UTC)
On the ground
5 minutes
Path length
1.9 miles (3.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Lane County
Touchdown point
38.539, -100.444
Lift-off point
38.564, -100.457
Record number
1605271642-01

The damage survey

4 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Weak tornado ends at this location.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Underneath a cold upper level low moving across an unstable atmosphere, there were numerous thunderstorms. A few became severe and a few produced weak tornadoes.

This was a weak tornado that moved west of due north.

This tornado was weak.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

9 minutes of warning. NWS DDC issued a tornado warning for this county at 22:33 UTC, 9 minutes before the tornado touched down, in force until 23:00 UTC.

The county was under a severe thunderstorm watch, issued at 19:32 UTC and running to 01:27 UTC.

Issued (UTC)ExpiredProductOffice
19:32 UTC01:27 UTCSevere Thunderstorm WatchDDC
21:11 UTC22:15 UTCSevere Thunderstorm WarningDDC
21:57 UTC22:30 UTCTornado WarningDDC
22:33 UTC23:00 UTCTornado WarningDDC
22:49 UTC23:24 UTCSevere Thunderstorm WarningDDC
23:31 UTC23:49 UTCTornado WarningDDC
23:52 UTC00:34 UTCSevere Thunderstorm WarningDDC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 27, 3:19 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 27, 3:19 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 258 PM CDT Fri May 27 2016

Beyond the late afternoon and evening thunderstorms, there is
uncertainty about stratus redeveloping overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  40  10  10  50
GCK  51  81  56  83 /  40  10  10  30
EHA  51  81  54  84 /  20  10  10  30
LBL  53  81  57  84 /  20  10  10  40
HYS  55  77  57  81 /  40  10  10  30
P28  58  81  62  82 /  40  10  10  40

&&

.DDC Watches/Warnings/Advisories...
Severe Thunderstorm Watch 224 valid until 10 PM
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 27, 4:20 AM CDT, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 27, 5:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 E SCOTT CITY          38.48N 100.83W
05/10/2016  M0.88 INCH       SCOTT              KS   LAW ENFORCEMENT

&&
Local storm report, May 27, 5:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 S HEALY               38.56N 100.63W
05/10/2016  M1.75 INCH       LANE               KS   LAW ENFORCEMENT

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

10.7 hours before the tornado, 99 km from the path. May 27, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 672 joules per kilogram, CIN -213, lifted condensation level 721 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 106 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-213 J/kg
Surface CAPE
722 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

1.3 hours after it, 99 km from the path. May 28, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3 joules per kilogram, CIN -23, lifted condensation level 2763 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -25 square meters per square second, 0 to 6 km bulk shear 14 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
486 J/kg
Mixed-layer LCL
2763 m above ground
0-6 km bulk shear
14 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.3 K/km

Open this sounding in Storm Lab

The surface observations

Garden_city (GCK), 73 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:45 UTC 1004.1
20:50 UTC190° 13 kt1004.1
20:54 UTC7443180° 12 kt1004.1
20:55 UTC170° 12 kt1004.1
21:00 UTC180° 7 kt1004.1
21:15 UTC180° 13 kt1003.7
21:20 UTC 1003.4
21:30 UTC200° 13 kt1003.4
21:40 UTC180° 8 kt1003.4
21:54 UTC7341200° 15 kt211003.4
22:05 UTC 1003.4
22:10 UTC 1003.4
22:15 UTC 1003.4
22:20 UTC210° 14 kt1003.4
22:25 UTC210° 14 kt1003.7
22:35 UTC200° 14 kt1003.7
22:40 UTC200° 11 kt1003.7
22:45 UTC210° 8 kt1003.7
22:50 UTC200° 12 kt1003.7
22:54 UTC7142210° 14 kt1003.7
22:55 UTC210° 12 kt1003.7
23:00 UTC220° 10 kt151003.4
23:10 UTC200° 12 kt1003.7
23:15 UTC220° 14 kt1003.7
23:30 UTC210° 10 kt1003.4
23:35 UTC220° 8 kt1003.4
23:54 UTC6845260° 8 kt1003.7
23:55 UTC260° 7 kt1003.7
00:00 UTC250° 6 kt1003.7
00:10 UTC250° 4 kt1003.7
00:15 UTC250° 9 kt141003.7
00:25 UTC 1003.7
00:30 UTC270° 13 kt1003.7
00:40 UTC 1003.7

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 97 km away, was scanning. The volume nearest the touchdown began at 22:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:05 UTCHAIL 1.753 Ssw HealyLane, KSDELAYED REPORT.
22:56 UTCHAIL 113 S DightonLane, KS
23:26 UTCTORNADO2 E RansomNess, KS
23:27 UTCTORNADO4 Ese RansomNess, KS
23:29 UTCHAIL 13 N AlamotaLane, KS
23:29 UTCHAIL 15 N AlamotaLane, KS
23:29 UTCTORNADO2 E RansomNess, KS

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 27, 2016

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 271:28 PM CDTEF0Jasper, TX0.150$2,000
May 272:14 PM CDTEF0Red Lake, MN0.150
May 272:57 PM CDTEF0Clay, MN0.175
May 273:01 PM CDTEF0Clay, MN0.150
May 272:43 PM MDTUnratedKiowa, CO0.150
May 272:51 PM MDTEF0Greeley, KS0.125
May 272:55 PM MDTUnratedKiowa, CO1.0100
May 273:04 PM MDTUnratedKiowa, CO0.275
May 273:12 PM MDTEF0Greeley, KS0.125
May 274:13 PM CDTEF0Wichita, KS0.925
May 275:26 PM CDTEF0Butler, KS0.150
May 275:35 PM CDTEF1Fond du Lac, WI4.5330$100,000
May 276:16 PM CDTEF0Lane, KS1.350
May 276:21 PM CDTEF0Ness, KS0.850

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.